Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Memphis, TN

April 27, 2013Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 27, 2013, 5:14 PM CDT for Fayette County, Hardeman County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2013, 5:14 PM CDT (22:14 UTC)
Expired
Apr 27, 2013, 6:00 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Fayette County, TN, Hardeman County, TN

The radar

The Memphis radar (KNQA), 74 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
429 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS54 KMEG 272214
SVRMEG
TNC047-069-272300-
/O.NEW.KMEG.SV.W.0049.130427T2214Z-130427T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAGRANGE...
  OR 19 MILES SOUTHWEST OF BOLIVAR...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLIVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3500 8931 3515 8931 3537 8885 3500 8881
TIME...MOT...LOC 2214Z 235DEG 30KT 3507 8919

$$
2 follow-up statements
409 
WWUS54 KMEG 272227
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT SAT APR 27 2013

TNC047-272237-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-130427T2300Z/
FAYETTE TN-
527 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...

AT 527 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3506 8882 3505 8916 3523 8915 3537 8885
TIME...MOT...LOC 2227Z 235DEG 30KT 3513 8908

$$

TNC069-272300-
/O.CON.KMEG.SV.W.0049.000000T0000Z-130427T2300Z/
HARDEMAN TN-
527 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL HARDEMAN COUNTY...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAN
BUREN...OR 12 MILES SOUTHWEST OF BOLIVAR...MOVING NORTHEAST AT 35
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLIVAR...
HICKORY VALLEY...MIDDLETON...SAULSBURY...SHANDY...MIDDLEBURG...
LISBON...HEBRON...LACY AND VAN BUREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3506 8882 3505 8916 3523 8915 3537 8885
TIME...MOT...LOC 2227Z 235DEG 30KT 3513 8908

$$
352 
WWUS54 KMEG 272245
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SAT APR 27 2013

TNC069-272255-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-130427T2300Z/
HARDEMAN TN-
545 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARDEMAN COUNTY IS
CANCELLED...

AT 545 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3506 8882 3505 8916 3523 8915 3537 8885
TIME...MOT...LOC 2245Z 235DEG 30KT 3521 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:32 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 3:32 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT SAT APR 27 2013

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A SURFACE LOW JUST
SOUTHWEST OF HOT SPRINGS ARKANSAS WITH A WARM FRONT EXTENDING
FROM THE LOW THROUGH LITTLE ROCK...MEMPHIS...AND CORINTH
MISSISSIPPI. AS OF 2 PM CDT...TEMPERATURES HAVE RISEN INTO THE
UPPER 60S TO LOWER 70S ALONG AND JUST SOUTH OF THE WARM
FRONT...WITH MIDDLE 70S OCCURRING ACROSS AREAS ALONG AND SOUTH OF
A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. NORTH OF THE WARM
FRONT...TEMPERATURES HAVE STRUGGLED TO RISE MUCH WITH
TEMPERATURES REMAINING FROM AROUND 60 NEAR THE MO/KY/AR BORDER AND
LOWER TO MIDDLE 60S DOWN TO WYNNE ARKANSAS...AND JACKSON/SAVANNAH
TENNESSEE. STRONG TO SEVERE THUNDERSTORM POTENTIAL REMAINS THE
PREDOMINANT FORECAST CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...REGIONAL WSR-88D RADAR
TRENDS OVER THE PAST FEW HOURS HAVE SHOWN SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE MID SOUTH THIS
AFTERNOON. DESPITE MARGINALLY SUFFICIENT SHEAR/UPPER LEVEL
DIVERGENCE ALOFT...OVERALL SURFACE BASED INSTABILITY HAS BEEN
LESS THAN IDEAL WITH THE BEST SURFACE BASED CAPE /1500-2000 J/KG/
RESIDING DOWN ALONG AND SOUTH OF A LINE FROM WATER VALLEY TO
ABERDEEN MISSISSIPPI. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE INTO THIS EVENING WITH DAMAGING WINDS AND PERHAPS SOME
LARGE HAIL AS THE SEVERE THUNDERSTORM THREATS. HOWEVER...NOT
ANTICIPATING A MUCH GREATER SEVERE WEATHER THREAT GIVEN CURRENT
SHORT TERM TRENDS. PRECIPITABLE WATER VALUES AVERAGING UP TO 1.6
INCHES SUGGEST A POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL.

OTHERWISE...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SURFACE
LOW WILL GRADUALLY DECREASE THROUGHOUT THE DAY SUNDAY AS THE LOW
MOVES NORTHEAST INTO THE OHIO VALLEY. HIGH PRESSURE WILL BUILD
BACK INTO THE MID SOUTH FOR MONDAY AND TUESDAY AND BRING A RETURN
OF RAIN FREE WEATHER.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS ARE IN BETTER AGREEMENT THAN THE PAST FEW RUNS AS AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE
LOWER MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT. THIS WILL
RESULT IN A GRADUAL INCREASE IN SHOWER/THUNDERSTORM CHANCES INTO
THURSDAY. LONG TERM MODELS STILL SUGGEST A CUT OFF UPPER LEVEL LOW
WILL DEVELOP ACROSS THE CENTRAL/SOUTHERN PLAINS AND MOVE INTO
PORTIONS OF THE MIDDLE/LOWER MISSISSIPPI VALLEY/S TOWARDS NEXT
WEEKEND. KEPT LOWER CONFIDENCE POPS GOING THROUGH THIS TIMEFRAME
UNTIL THE DETAILS BECOME BETTER RESOLVED IN SUBSEQUENT MODEL RUNS.

CJC

&&

.AVIATION...
18Z TAFS

LOWER ATMOSPHERE HAD STABILIZED THIS MORNING...IN THE WAKE OF
LARGE SHRA/TSRA COMPLEX THAT MOVED THROUGH THE MIDSOUTH EARLY THIS
MORNING. A WARM FRONT LIFTED SURGED NORTH THROUGH NORTH MS...AND
LIFTED THROUGH MEM AROUND 1730Z. THIS FRONT REPRESENTED THE
LEADING EDGE OF MORE HUMID GULF AIR...WHICH WILL LIKELY DESTABILIZE
THIS AFTERNOON WITH THE APPROACH OF AN UPPER LOW LIFTING INTO MO.
EXPECT BEST THUNDER POTENTIAL TO SHIFT EAST OF MEM BY 01Z.

POST COLD FRONTAL IFR CIGS WILL LIKELY DROP IN DURING THE OVERNIGHT...
WITH SOME LIFR POTENTIAL AT JBR.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  72  55  81 /  70  30   0  10
MKL  57  71  52  79 /  80  30   0  10
JBR  55  71  52  80 /  60  20   0  10
TUP  62  73  52  80 /  80  50  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 3:53 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SAT APR 27 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
353 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING...PREDOMINANTLY ALONG AND SOUTH OF THE I-40 CORRIDOR.
DAMAGING WINDS AND PERHAPS LARGE HAIL WILL BE THE PREDOMINANT
THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE
RISES AS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Apr 27, 4:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BELMONT                 34.51N 88.21W
04/27/2013  E1.75 INCH       TISHOMINGO         MS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FELL FOR ABOUT 5 MINUTES NEAR
            BELMONT.

&&

AJC
Local storm report, Apr 27, 4:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GATES                   35.84N 89.41W
04/27/2013  E0.88 INCH       LAUDERDALE         TN   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 51 NEAR GATES, TN.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:57 PM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison6 hr
Apr 27, 6:18 AM CDTFlash Flood WarningMEGShelby, Tipton3 hr
Apr 27, 7:53 AM CDTFlash Flood WarningMEGCrockett, Haywood, Madison, Tipton3 hr
Apr 27, 8:07 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale26 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.